Dr. Adolf and the case of allergy to penicillin. Chapter 2.
We left Dr. Adolf very worried about a clinical decision: he switched fosfomycin and gentamicin to a cephalosporin in a patient with a urinary infection and an allergy to penicillin. He was out of the hospital trying to reach the intern or the nurses in charge of the patient, but without any answer.He decided to change the treatment, remembering a situation with a patient with nephrotoxicity after gentamicin. He made his decision in a rush environment, because another patient started suddenly with shortness of breath. After several hours out of the hospital a strange feeling came to his mind and he remembered the allergy to penicillin and the possibility of a crossed reaction to cephalosporin.
“I am really worried because the patient can have an allergic reaction to cephalosporin. They are not very common after an allergy to penicillin if both antibiotics don’ t share a lateral chain, but I know nothing about the details of the previous treatment”.
” I need to call to the nurses, the intern didn’t answer to my message. Oh, just by chance I have here the phone number”
THREE MINUTES LATER
“Oh, good, someone is answering to me. This is doctor Adolf calling to ask about the situation of Mr. Julius, because this morning I had changed his treatment. How is he?”.
” Oh, yes, hello Dr. Adolf. The patient is very good, no fever, but I have not started the treatment with the new antibiotic”.
” Ok, I,m just calling you to say not to give him the new antibiotic and to continue with the previous one. If the intern answer to me, he will prescribe it again”.
FIVE MINUTES LATER
The intern called five minutes later, Dr. Adolf explained the situation to him in detail, and the intern changed the prescription to the first one, fosfomycin and gemtamicin.
What would you do?
- There were two possibilities;
- 1. to keep the treatment with a cephalosporin without a clear information about the type of penicillin associated with the allergy. There was a probability between 10-30% of allergy to cephalosporin after a previous allergy to penicillin.
- 2. to continue with gentamicin. The probability of nephrotoxicity is close to 10-20%, and in most cases is reversible. Moreover, the patient was receiving gentamicin during three days with a good clinical evolution.
ANALYSIS OF THE CASE
Dr. Adolf was thinking why he decided to change the treatment almost in an “emotional” way. Talking to him later, he explained that he had to make a quick decision, because he had to assist to another patient with shortness of breath. Also the different names between two compounds so closely related, penicillins and cephalosporins, set your mind prone to a failure.
He also referred some systemic aspects: the patient was in a different ward to his usual professional location, and he also saw the patient in the last hour of his work, under high pressure due to several new patients to be examined.
Conclusion and Improvement Measures
. Check the pharmacological characteristics of every drug before used it.
. Try to think apart for every patient, especially during rush hours
. Try to do a “mental” summary after you finish with your medical duties, before leaving the place.
- Uptodate® . Cephalosporin hypersensitivity: Clinical manifestations and diagnosis. Antonino Romano
Aminoglycosides.LiverTox: Clinical and Research Information on Drug-Induced Liver Injury [Internet]. Bethesda (MD): National Institute of Diabetes and Digestive and Kidney Diseases; 2012-.2019 Apr 12
Author: Lorenzo Alonso, MD.
If you find this analysis interesting, help us with a Donation (details in our web page)